Thursday, August 28, 2008

Strike two was Rebif ....



Strike two was Rebif. There's a syringe of it to your left. It's one of the three interferons. Those bad boys carry with them more baggage than a drug like Copaxone, not an interferon, in many ways. Interferons generally don't give you the ginormous welts that Copaxone can, though. Welts is a simplified word for site reactions.

Rebif came around in my life in November 2007 after my new neurologist saw my long-lasting Copaxone welts, felt them buzzing hot, saw the fevers, and looked at the latest MRI which showed more lesions. "Let's try something new," he suggested. I went for Rebif which is a subcutaneous injection, like Copaxone and Betaseron. Subcutaneous just means below the skin into the fatty area, not into the muscle unless you make a bad judgment call and get the muscle by mistake. Can we all say, "OUCH!" on the accidental muscle injecting?

I once injected into the muscle in my arm and knew it right away. It's a whole other type of pain that is much different from an IPIR. It hurts right away, usually bruises up nice, stays tender for a bit, and my muscle twitched for a long time with some spasms to let me know (for sure) that that was NOT a fatty area, thank you very much!

I chose Rebif because it was already pre-mixed (like Copaxone), had the smallest needle of the three interferons, was a three-day-a-week shooting schedule, and it was a subcutaneous injection. Avonex is a once-a-week injection into the muscle. Betaseron is an every-other-day injection but needs to be mixed at home before each injection.

Rebif, for me, caused an intensive increase in my depression level. I felt awful while on it, miserable and wishing someone would come drag me out of the hole I was in. I had my anti-depressant dosage increased to no avail. Then I went on another AD and later ended up increasing that to make me feel semi-human again.

Rebif also messed with my liver enzymes, sending those numbers through the roof. I think it was Rebif in conjunction with the myriad of other prescriptions I swallow to stay alert, be productive, fake feeling well, control any spasms, keep my legs from not being too restless, and to try and get to sleep and stay asleep at night which caused the spike in numbers. I was off Rebif for a while until the numbers decreased, some 4-6 weeks or so. I'm too tired to go look it up, honestly.

Then I went back on Rebif for a bit and I am now off it again. I seem to run constant fevers with the Rebif, low-grade ones of about 100.5 which make me feel cruddy. Yesterday was the first day when my body temp was only 99.0 and that was much better. I'm still battling some major depression, even with the meds, because this summer was a waste of sorts because of the heat. Since being on Rebif, my body has felt worse and worse with new relapses.

Regardless of Rebif or not, I am now almost completely heat-intolerant at this point in my MS. My body cannot stand any temperature over about 80 degrees and any humidity that is noticeable drops me to my knees. I spent almost all of my summer inside next to a fan or in the air-conditioned bedroom. I slept for hours and hours for the first four weeks of summer vacation because I am constantly exhausted. My legs have writhed with cramps and spasms I wouldn't wish on anyone. Spasms where my whole leg becomes immovable and the muscles on the back of my leg ripple and crackle so painfully that I can barely breathe. And these spasms last for 30 minutes or more at times. I'm noticing my MS getting worse and truly affecting my quality of life. No one else may see it but trust me, it's there and it's awful.

The Rebif is not able to beat back this messy stuff called MS. It just can't do it. I'm 37 and my QOL is nil. I'm tired beyond belief and not sleeping well again at night. I am stiff and my legs are heavy and hard to move. I probably could have used a dose of IV steroids over the summer but the message I received from the neuro's office was to hang on for another week and repeat.

Here I am on the cusp of full-blown work starting and I am dragging around like a zombie with really bad coordination. I need to head to the shower so I can get clean and then get to school and work on my room. I'm starting to look forward to teaching in my cleaner and more organized room, so that is a step up.

I just want my body to cooperate. I can't afford, in any sense, to be "off" when the kiddos walk in the door next Wednesday. People without MS or exposure to it, or some similar illness, generally can't understand that just the movements of daily life suck incredible amounts of energy out of our banks. I don't recharge after sitting down for 5 minutes. Sleeping eight hours isn't a dream; it's a necessity and that's still not enough for me.

So Rebif is strike two. I came, I tried, it just didn't help me beat back the MS. Right now the MS is winning.

Yesterday I drove out to the neurologist's office to fill out the Tysabri paperwork. I am hoping that this will be a viable option financially and that this will be the home run I have been dreaming of in my labored and interrupted sleep. On deck... Tysabri. If I was a betting woman, which I'm not if you know me, I would put all the money on Ty and let it ride. This HAS to work for me.

2 comments:

Merelyme said...

thank you for writing this. i am not yet on any MS drugs and i was considering rebif as the first choice. for me...the depression is the biggest gamble. i already suffer from depression so i do not need any more!

anyways...i really appreciate all the details of your posts. i want to read more of you.

Weeble Girl said...

Thanks "Me" for the comments. I know what you mean about depression as mine started in earnest when I was in 5th grade and was around even before that. I didn't get any real treatment for it until I was much older, an adult really.

I was already on an AD so I was hoping that the depression wouldn't ramp up for me, but it did.

Of course, not everyone reacts to any med the same way.

I really enjoy your blog so I'm glad you stopped back again.